P/cloudy
70°
P/cloudy
Hi 87° | Lo 61°

Psoriatic Arthritis Diagnosis Doesn’t Hinge on Skin Lesions

Dear Dr. Roach: I am a 77-year-old male. I had to stop playing golf about two years ago due to joint pain. I had psoriasis from age 15 until I was 40. I am retired from the Navy and had to be hospitalized twice during my time in service due to my skin. Why it disappeared at age 40, I don’t know. Is it possible that I could have psoriatic arthritis? One doctor I saw said that I had to have psoriasis in order to get it. I saw that you said that sometimes the arthritis shows up before the skin lesions. Can it show up after you have quit having the lesions? — Anon.

Answer: Indeed, psoriatic arthritis can show up years after psoriasis starts and when there are no skin lesions. Often, pits in the nails or other nail changes are seen in those with psoriatic arthritis.

However, having psoriasis doesn’t protect you from other types of arthritis, such as osteoarthritis or rheumatoid arthritis. Since psoriatic arthritis is so destructive, you should see an expert, perhaps a rheumatologist.

Dear Dr. Roach: I’d much appreciate it if you could let me have your expert opinion. I’m a female, age 85, weigh 70 kilograms, am in good health, walk daily one or two hours and, until recently, had no locomotion problems. For the past six months or so, I have been experiencing difficulties getting up from a chair without using my arms for support — and this seems to be rapidly deteriorating. Could Co Q-10 help, or anything at all? — S.L.

Answer: Rapidly progressing weakness is a reason to get evaluated immediately, and I would start with your own doctor or a neurologist. There are many nerve and muscle problems that can cause progressive weakness, and some of them are quite serious.

Co Q-10, a vitaminlike substance, has some usefulness for the muscle damage associated with statin drugs, and may be useful in mitochondrial diseases of the muscle. Vitamin D deficiency has been shown to be a common cause of weakness in the elderly, and replacement of vitamin D can improve strength. However, I recommend getting a diagnosis before trying a treatment, however benign.

Dear Dr. Roach: A diagnosis of “Cameron erosions of the esophagus” was made after my gastroscopy. I was not able to find that term at nlm.nih.gov/medlineplus. Have you ever heard of that condition? — A.M.

Answer: To be honest, no, I hadn’t heard of them by that name. However, I did look it up, and found that Cameron erosions are found only in people with a hiatal hernia. A hiatal hernia isn’t like an umbilical or groin hernia; in a hiatal hernia, the stomach goes upward into the chest through the diaphragm, the sheet of muscle that separates your chest from your abdomen. It is our primary muscle for breathing. There normally is a hole in the diaphragm (the hiatus), but in a hiatal hernia, the structures that hold the stomach in place weaken and allow it to go into the chest. The part of the stomach inside the chest is prone to bleeding, and the areas that bleed can be seen by the endoscope and are called Cameron erosions, or ulcers.

Small hiatal hernias usually can be managed with medication as necessary. However, large hernias and those with a history of bleeding may require surgical repair. An expert is needed to decide whether surgery is required.

Dear Dr. Roach: What can help pain of shingles? It’s been on the left side of my head for six months? -- G.W.

Answer: Shingles, the disease caused by the reactivation of the chickenpox virus, can cause a complication called post-herpetic neuralgia, a devastatingly painful nerve condition (neuropathy) that can last months and even years. Pain that is still there after six months is no longer shingles, but instead is called post-herpetic neuralgia.

There are many treatments for PHN; unfortunately, none of them is perfect, but even a 50 percent reduction in pain can be very helpful. Medications include gabapentin (Neurontin) and pregabalin (Lyrica); older medications, like some antidepressants and some anti-epilepsy drugs, are as effective or more. All of them can have significant side effects.

Topical treatments include anesthetics such as lidocaine, creams (like capsaicin) that cause an immediate release of substance P, a chemical responsible for pain transmission in nerve cells. The initial burning sensation is intolerable for many, but it can provide hours of relief afterward.

Your internist or a neurologist can go over the risks and benefits of these treatments in more detail.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 3 2853-6475.